Hail, Platte
- When
- June 23, 3:12 PM MST
- Where
- Platte County, 3.16 mi WSW of Slater
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.860, -104.880
A trained weather spotter reported golf ball sized hail along I-25 at Slater Road.
An intense, long-lived supercell initially developed near the town of Chugwater over the higher terrain of the central Laramie Range around 3:00 PM on 6/23, tracking to the east-southeast across southern Platte and Goshen Counties through approximately 7:00 PM. A small, terrain-driven area of low pressure and resultant cyclonic flow resulted in moisture pooling and backed, easterly near-surface…
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CYS wrote it up.
An intense, long-lived supercell initially developed near the town of Chugwater over the higher terrain of the central Laramie Range around 3:00 PM on 6/23, tracking to the east-southeast across southern Platte and Goshen Counties through approximately 7:00 PM. A small, terrain-driven area of low pressure and resultant cyclonic flow resulted in moisture pooling and backed, easterly near-surface flow near the track of the storm which resulted in a favorable environment for tornadoes. The cyclic supercell produced 5 separate confirmed tornadoes, most notably including an EF-2 tornado which developed near the town of Hawk Springs. A swath of large hail up to two inches in diameter also occurred with this storm. A separate storm over far northwestern Converse County also produced a brief tornado that afternoon. A second round of strong to severe thunderstorms impacted Platte and Goshen Counties later in the day.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jun 23, 2:13 PM MST, 59 minutes earlier.
Area Forecast Discussion
National Weather Service Cheyenne WY
313 PM MDT Fri Jun 23 2023
.SHORT TERM...(This Afternoon through Saturday night)
Issued at 255 PM MDT Fri Jun 23 2023
Primary focus for this part of the forecast package will be severe
thunderstorms this afternoon. Conditions will improve later
tonight as a drier airmass begins to push into the region
tonight with the primary forecast concern becoming more wind
related early in the weekend.
...For Today and Tonight...
TORNADO WATCH just issued for areas along and east of the
Interstate 25 corridor AND the Western Nebraska Panhandle. Another
round of strong to severe thunderstorms expected to develop over
the next hour or two. Latest observations and Meso Analysis across
the High Plains show thick stratus clouds dissipating around an
hour ago as fair weather CU quickly develop due to rapid
destabilization of the boundary layer with dewpoints in the low to
mid 60s across a large portion of the area. Convection initiation
appears imminent over the next 20 to 40 minutes with radar echoes
starting to pop near a differential heating boundary/dry line
feature. The low to midlevel environment to the east remains
favorable for severe weather with discrete cells expected over the
next several hours. MLCAPE has increased to 2000 j/kg to 3000
j/kg along and east of the Laramie Range with MLCIN rapidly
decreasing below 50 j/kg over the last hour. 0-6 km bulk shear has
increased over 50 knots as well early this afternoon with
plentiful shear in addition to a very unstable airmass. Closer to
the surface, a surface low is expected to redevelop just south of
the Colorado/Wyoming/Nebraska border through this afternoon and
track south, resulting in a slightly backing wind profile through
the afternoon and increase 700mb south to southwest flow as the
primary upper level trough axis moves into the area. High res
models, including the NAM, show increasing 0-1km EHI, centered
from Platte county eastward to Scotts Bluff County, Converse and
Niobrara Counties over the next few hours, and now another max
around the Laramie, Kimball, Morrill and Cheyenne counties region
along the Cheyenne Ridge this afternoon and this evening. There is
concern of a few tornados across the area, with one or two
significant tornadoes possible across the high plains. CAMs have
been persistent with showing a developing long-lived supercell
between the Chugwater to Torrington area, so will be closely
monitor this area through the afternoon. Further north, there is a
notable convergence boundary just north north of the North Platte
River Valley, which may become another focus for supercell
development later on in the afternoon and through this evening.
Will also have to keep an eye on the differential heating
boundary/dry line just west of Cheyenne, which will likely end up
drifting eastward shortly into Laramie County through this
evening.
Some good news for today, most CAMs are showing isolated to widely
scattered coverage of supercells instead of numerous thunderstorms
across the entire area (and scattered discrete cells from
yesterday's models), which should limit the coverage of severe
weather across the plains through this evening. However, severe
weather reports will likely be on the higher end of our scale
given the current conditions.
Convection will gradually transition to squall lines and segments
sometime this evening, likely after 8 PM as cells start to become
outflow dominant based on all high resolution guidance and
increasing low level 800mb jet shown by 12z models. MCS's appear
likely at this point with southeastward propagation across
western Nebraska and maybe far eastern Wyoming. Models not in the
best agreement with this solution, but it fits the pattern with
the potent upper level trough axis moving across Wyoming later
today.
...Saturday...
Much drier conditions on Saturday as dewpoints drop into the 20s
and upper 30s across southeast Wyoming, and into the 40s across
western Nebraska in westerly flow. Moisture will have a hard time
eroding the further north you go, so kept a chance of showers and
thunderstorms from north of Douglas eastward to Chadron through
the afternoon. Potential for High Winds look good across the Wind
Prone areas in a rare June strong wind event with 700mb winds
increasing to 55 knots and a decent low level pressure gradient in
addition to a weak/brief mountain wave signature along and west
of the Laramie Range. Decided to upgrade the Arlington area, and
the I-80 Summit and adjacent foothills between Laramie and
Cheyenne to a High Wind Warning. Kind of a rare case for late June
so confidence isn't very high at this time. However, there will
be another short window for gusts over 60 mph/sustained winds
around 40 mph as low level winds mix to the surface after sunrise.
Will have to keep an eye on the Laramie Valley and most locations
along the I-25 corridor since we can not rule out a gust or two
around 55 to 60 MPH after boundary layer mixing begins shortly
after sunrise. Thankfully, surface to 600mb winds decrease through
the day so expect winds to gradually subside through the
afternoon.
.LONG TERM...(Sunday through Friday)
Issued at 105 PM MDT Fri Jun 23 2023
Some decent amount of uncertainty in the extended forecast, with the
latest model runs having difficulties with the available moisture
across the region. Latest medium to long range model runs depict a
decent area of high pressure across Texas, with the ridge remaining
firmly in place across the southern CONUS and an upper level trough
across the western seaboard attempting to track east. Ultimately,
models are still having a hard time locking onto a solution with the
available moisture across the High Plains and the GFS trending lower
PWATs with each day from early to midweek. Per the GFS solution,
Monday through Wednesday could be a bit drier with flow from the
Desert Southwest making its way across the Intermountain West and
into southeast Wyoming. This solution is expected to limit the
amount of moisture return expected, as PWATs sink below average for
much of southeast Wyoming and fairing a bit better into the Nebraska
Panhandle. On the opposite end, Euro is attempting to push more of
an open Gulf solution with better low level flow and moisture
advection across the region. PWATs values appear much better in this
solution, with upwards to 0.8 to 0.9 inches across southeast Wyoming
and around an inch for potions of the Nebraska Panhandle. All in
all, most of the inputs will largely depend on the lower levels and
if the Gulf is effectively open, and thus went kept slight chance
PoPs for much of the region through Wednesday and higher values for
the northern Panhandle.
By mid to late week, should begin to see some better eastward
movement from the blocking feature to the south and the longwave
trough digging further to the southeast across the CWA. Better
moisture return from this signature is expected across the region
and slightly higher PoPs Thursday onward. Confidence remains low at
this time, with the GFS being a bit more aggressive for the eastward
track of the dome of high pressure across the southern CONUS and the
Euro keeping it locked in for a few more days.
&&
.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1121 AM MDT Fri Jun 23 2023
Wyoming TAFS...A weather disturbance and associated cold front
will sweep west to east across the terminals, producing isolated
thunderstorms near Cheyenne from late afternoon through early this
evening. Strengthening pressure gradients will support wind gusts
of 30 to 45 knots tonight and Saturday morning. Scattered clouds
from 5000 to 10000 feet AGL will prevail, other than low clouds
around 2000 feet AGL at Cheyenne until 19Z.
Nebraska TAFS...A weather disturbance and associated cold front
will sweep west to east across the terminals, producing scattered
thunderstorms early this evening with gusts to 45 knots,
visibilities as low as 2 miles and ceilings near 2500 feet AGL.
Ceilings will rise to near 4000 feet this afternoon with wind
gusts up to 25 knots outside of thunderstorms. VFR conditions will
prevail by late this evening with pressure gradients supporting
wind gusts to 35 knots after 12Z Saturday.
&&
.FIRE WEATHER...
Issued at 126 PM MDT Fri Jun 23 2023
Minimal fire weather concerns through this weekend and into
early/mid next week. Although a relatively dry airmass is expected
to push across the forecast area starting today and lingering
through Saturday, green fuels with recent precipitation will limit
widespread hazardous conditions over the next week. After a short
break, showers and thunderstorms are expected to return to the
area by Wednesday or Thursday of next week.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Tornado Watch until 900 PM MDT this evening for Converse,
Niobrara, Platte, Goshen, and Laramie Counties.
High Wind Watch from midnight MDT tonight through Saturday
morning for WYZ106.
High Wind Warning from midnight tonight to noon MDT Saturday for
WYZ110-116-117.
NE...Tornado Watch until 900 PM MDT this evening for all of the
western Nebraska Panhandle.
&&
SHORT TERM...TJT
LONG TERM...MRD
AVIATION...RUBIN
FIRE WEATHER...TJTHazardous Weather Outlook National Weather Service Cheyenne WY 323 PM MDT Fri Jun 23 2023 NEZ002-003-019>021-054-055-095-096-WYZ101>103-106>108-116>119- 242130- Dawes County-Box Butte County-Scotts Bluff County-Banner County- Morrill County-Kimball County-Cheyenne County- Northern Sioux County-Southern Sioux County- Converse County Lower Elevations-Niobrara County- North Laramie Range- Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-South Laramie Range- South Laramie Range Foothills-Central Laramie County- East Laramie County- 323 PM MDT Fri Jun 23 2023 This hazardous weather outlook is for portions of panhandle Nebraska...east central Wyoming and southeast Wyoming. .DAY ONE...THIS AFTERNOON AND TONIGHT ...Tornado Watch in effect for most of southeast Wyoming along and east of the Interstate 25 corridor until 900 PM MDT... Severe thunderstorms expected this afternoon across southeast Wyoming along and east of the Laramie Range. Very large hail...damaging downburst winds and a few tornadoes are possible from mid afternoon across southeast Wyoming to this evening for the Nebraska Panhandle. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY The probability for widespread hazardous weather is low. .Spotter information statement... Spotter activation will be needed this afternoon for areas east of the Laramie Range and the Nebraska Panhandle after 5 PM through mid evening. WYZ104-105-109>115-242130- Ferris/Seminoe/Shirley Mountains-Shirley Basin- Central Carbon County-North Snowy Range Foothills- Southwest Carbon County-Sierra Madre Range- Upper North Platte River Basin-Snowy Range-Laramie Valley- 323 PM MDT Fri Jun 23 2023 This hazardous weather outlook is for portions of south central Wyoming and southeast Wyoming. .DAY ONE...THIS AFTERNOON AND TONIGHT Strong winds are expected late this evening for the wind prone areas of southeast Wyoming where wind gusts of 60 to 65 mph are possible. A High Wind Watch is in effect from midnight Saturday through noon Saturday for Arlington...Bordeaux and the Interstate 80 Summit. Wind gusts to 50 mph are anticipated elsewhere across southeast Wyoming. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY The probability for widespread hazardous weather is low. .Spotter information statement... Spotter activation will not be needed.
The Cheyenne radar (KCYS), 79 km away, was scanning. The volume nearest the first event began at 22:13 UTC.
10 hail, 6 tornado. Local standard time, as filed.
A trained weather spotter reported golf ball sized hail along I-25 at Slater Road.
A storm chaser reported ping-pong ball sized hail 2 miles NNW of Wheatland.
Hen Egg sized hail was reported 6 miles N of Chugwater via mPING.
Quarter sized hail was reported 2 miles N of Wheatland via mPING.
Golf ball sized hail was reported 4 miles NE of Chugwater via mPING.
The public reported a tornado near the Converse and Natrona County line approximately 33 miles WNW of Bill.
A storm chaser located 4 miles N of Chugwater reported ping-pong ball sized hail.
A storm chaser reported golf ball sized hail 4 miles NE of Chugwater.
Trained spotters reported a brief (10-second) tornado touchdown just east of the town of Chugwater. The tornado remained over open country. Confirmed by official NWS Storm Survey.
Ping-pong ball sized hail was reported 8 miles N of Chugwater via mPING.
A storm chaser observed 2.25 inch diameter hail 8 miles NE of Chugwater.
Numerous photos and videos of a cone tornado with occasional touchdowns along a roughly 3-mile path to the east of Chugwater just east of the Platte/Goshen County line. The tornado remained over open country with no damage reported. Confirmed by official NWS Storm Survey.
Numerous photos and video from storm spotters of a brief tornado touchdown over open country. No damage was reported. Confirmed by official NWS Storm Survey.
A large cone tornado developed just east of US-85 south of Hawk Springs, before quickly becoming rain-wrapped. The tornado snapped cottonwood trees, with a tree branch impaling a stucco house. It also damaged outbuildings and snapped power poles. An injury occurred when the tornado flipped an 18-wheeler and injured the driver. The same tornado tracked to the southeast and damaged another outbuilding and a barn 3 miles southeast of Hawk Springs. The tornado was officially rated an EF-2. In addition to the tornado damage, straight-line winds from the Rear Flank Downdraft (RFD) damaged several hardwood trees. This is consistent with 100 MPH winds.
Official NWS Storm Survey confirms an EF-1 tornado which bent free-standing light and flag poles along its path, also collapsing the walls of a small outbuilding.
Golf ball sized hail was reported 8 miles S of Fort Laramie.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2023Every state in 2023This day in weather historyThe tornado archive for Wyoming, 2023Warnings in Wyoming, June 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1098634, 1098635, 1098637, 1098636, 1098638, 1098641, 1098639, 1098642, 1098645, 1098643, 1098644, 1098646, 1098647, 1098649, 1098728, 1098734.